Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 185, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 16, 2009, 1:28 PM CDT for Butler County, Logan County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2009, 1:28 PM CDT (18:28 UTC)
- Expired
- Jun 16, 2009, 2:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
Counties Butler County, KY, Logan County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 10:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:33 PM CDT, 55 minutes earlier.
Area forecast discussion, Jun 16, 12:33 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 133 PM EDT TUE JUN 16 2009 .UPDATE... UPDATED FORECAST PACKAGE TO ADD SEVERE THUNDERSTORM WATCH...INCREASE AFTERNOON AND EVENING POPS TO LIKELY...AND DROP HIGH TEMPS DOWN A COUPLE OF DEGREES. STILL LOOKING FOR THE MISSOURI SQUALL LINE TO PUSH EAST...AND NEW CELLS MAY POP AHEAD OF THE LINE IN SOUTHWESTERN SECTIONS OF CENTRAL KENTUCKY WHERE THERE HAS BEEN SOME DESTABILIZATION. .SHORT TERM (TODAY AND TONIGHT)... ...SEVERE WEATHER POSSIBLE TODAY ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY... COMPLICATED FORECAST IN STORE FOR THE NEXT 24 HOURS. CURRENTLY...A STRONG MCC WAS MOVING INTO EAST CENTRAL MO WITH REDEVELOPMENT OCCURRING FURTHER WEST BACK INTO KS AS LOW LEVEL JET INCREASES AND SHORTWAVE IMPULSE MOVES OFF THE FRONT RANGE. THIS LOW PRESSURE SYSTEM WILL SLOWLY NOSE INTO THE MID MISSISSIPPI AND LOWER OHIO VALLEY THROUGH THE DAY. WHILE CLOUD TOPS APPEAR TO STILL BE COOLING WITH THE MCC...LIGHTNING ACTIVITY HAS WANED OVER THE LAST COUPLE OF HOURS AND THERE ARE NO LONGER ANY SEVERE THUNDERSTORM WARNING FOR THE LINE WHICH IS NOW MOVING INTO THE LSX FORECAST AREA. EXPECT THAT THIS LINE WILL CONTINUE TO WEAKEN IN INTENSITY AS IT CONTINUES TO TRACK EASTWARD. SKIES ARE CURRENTLY MOSTLY CLOUDY AND EXPECT THIS TO REMAIN THE CASE THROUGH MUCH OF THE DAY AND HEREIN LIES THE COMPLICATED FORECAST. WHILE ALL THE INGREDIENTS FOR A SEVERE WEATHER EVENT ARE IN PLACE...CAPE VALUES IN EXCESS OF 1500 J/KG...LIFTED INDEX VALUES LESS THAN -3C...LARGE CURVED HODOGRAPHS AND PWAT VALUES OF NEARLY 2 INCHES...RESIDUAL CLOUD COVER COULD SUPPRESS REDEVELOPMENT OF THE THUNDERSTORMS THIS AFTERNOON FROM MO INTO IL/IND/KY AND TN. SHOULD THE LACK OF DAYTIME HEATING BE OVERCOME...SUPERCELL STRUCTURES WILL DEVELOP LATE THIS AFTERNOON AND QUICKLY BECOME CLUSTERS AND BOWING SEGMENTS AS THE SYSTEM MOVES TO THE EAST/SOUTHEAST. THE MAIN IMPACT WILL BE DAMAGING WIND GUSTS BUT GIVEN SHEAR PROFILE AS NOTED ABOVE WITH LARGE CURVED HODOGRAPHS SOME LARGE HAIL AND POSSIBLY A TORNADO WILL ALSO BE POSSIBLE WITH MORE ORGANIZED STORMS. FOR NOW...HAVE LIKELY POPS ACROSS THE NORTHWEST PORTIONS OF THE FORECAST AREA FROM 12Z TO 18Z THIS AFTERNOON WITH 60 TO 70 POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA FROM AROUND 18Z TO 03Z. LEFT HEAVY RAIN WORDING IN THE FORECAST BUT DID NOT ADD SEVERE WEATHER WORDING AT THIS TIME GIVEN SOME UNCERTAINTIES AS MENTIONED ABOVE AND WOULD LIKE TO WAIT TO SEE THE 13Z SPC CONVECTIVE OUTLOOK AND LATEST MODEL RUNS BEFORE ADDED THAT WORDING INTO THE FORECAST. DO NOT ANTICIPATE TOO MUCH OF A FLOODING THREAT BUT THIS WILL BE MONITORED CLOSELY ONCE CONVECTION BEGINS AS THE AREA HAS SEEN SEVERAL INCHES OF RAIN OVER THE LAST FEW DAYS. HOWEVER...THIS TIME OF YEAR WITH THICK VEGETATION OVER THE AREA WILL HELP TO LESSEN FLOOD THREAT BUT ISOLATED FLOODING OR FLASH FLOODING MAY BE POSSIBLE IN SOME AREAS. MODELS INDICATION THAT ACTIVITY WILL MOVE TO THE SOUTH AND EAST OF THE AREA BY AROUND 03Z TO 06Z. MODELS ALSO INDICATED THAT REDEVELOPMENT WILL OCCUR FROM SOUTHEAST MO INTO SOUTHERN IL AND MOVE EASTWARD INTO KY BY 09Z BUT DO NOT FEEL TOO CONFIDENT IN THIS SOLUTION AS LOW LEVEL JET NEVER REDEVELOPS TO ENHANCE AN ALREADY WORKED OVER ATMOSPHERE SO WILL LEAVE ONLY CHANCE POPS IN THE FORECAST OVERNIGHT. EXPECT HIGHS IN THE UPPER 70S TO MID 80S TODAY WITH OVERNIGHT LOWS IN THE MID TO UPPER 60S. .LONG TERM (WED THRU MON)... WED THRU FRI NIGHT... WILL LEAVE CHC POPS IN FOR WED AS UPR LEVEL IMPULSE DROPS SEWD OVER RIDGE IN NW FLO AND CDFNT OVER SRN INDIANA AT 12Z WED...PROGRESSES TO ECNTRL/SCNTRL KY BY 18Z AND TO ERN TN BY 00Z THU. AFTERWARD... FOR THE WED NITE THRU THU NITE PERIOD...FLAT UPR LEVEL RIDGE BUILDS ACRS OUR FA. MODELS DO INDICATE A WMFNT MOVG THRU LATE WED NITE/THU WITH NAM MOS INDICATING LOW CHC POPS AND THE GFS DRY. FOR NOW...WILL STAY DRY...CONSISTENT WITH CURRENT FCST. WILL...HOWEVER RAISE TEMPS A BIT HIER...CLOSER TO MET/MAV MOS FOR THU WITH SW POST FRONTAL FLO. BY FRI INTO FRI NIGHT...SIGNIFICANT HEIGHT FALLS NOTED AS 2 SHRTWV TROFS APPROACH/MOVE INTO THE LOWER OH VLY. ASSOCIATED CDFNT FCST TO MOVE THRU FRI NIGHT. ONLY CHANGE HERE WILL BE TO SPREAD CHC POPS OVER ALL OUR FA BY FRI AFTN. WILL LEAVE 40 POPS FOR FRI NIGHT WITH FROPA. WILL LEAVE THE WEEKEND FCST UNCHANGED...DISC FOR THAT PERIOD FOLLOWS: SATURDAY THROUGH MONDAY... A TROUGH IS FORECAST TO ALMOST CLOSE OFF SATURDAY AND DRIFT SOUTHEAST ACROSS THE EASTERN GREAT LAKES. AT 500MB...NORTHWEST FLOW WILL DEVELOP ACROSS THE LOWER OHIO VALLEY AND WILL TEND TO SEPARATE COOLISH AIR ACROSS OHIO FROM TYPICAL SUMMER TIME HEAT ACROSS THE PLAINS. AFTER STORMS EXIT OUR SOUTHEASTERN COUNTIES SATURDAY...WILL FORECAST A DRY WEEKEND WITH SEASONABLE TEMPERATURES. && .AVIATION (18Z TAFS)... OF FIRST CONCERN IS LINE OF STRONG STORMS MOVING TO THE EAST THROUGH WESTERN KENTUCKY. WILL TIME THIS LINE INTO EACH TAF SITE. AS FOR THE STRENGTH...WILL GO WITH GENERALLY WHAT HAS BEEN REPORTED WITH THE LINE SO FAR. WILL KEEP THE WORST OF THE WEATHER AT EACH TAF SITE FOR AN HOUR AS THE LINE PASSES THROUGH...WITH LINGERING TSRA BEHIND IT FOR A FEW HOURS. ADDITIONAL SCATTERED SHOWERS WILL BE POSSIBLE TONIGHT INTO WEDNESDAY MORNING...BUT FOR NOW WILL LEAVE THE TAFS DRY. WILL INTRODUCE SOME LIGHT FOG AT BWG AND LEX TOWARDS DAWN IN SOGGY ATMOSPHERE ABOVE SOAKED GROUND. ADDITIONAL THUNDERSTORMS POSSIBLE TOMORROW AFTERNOON BUT BEST CHANCES SHOULD BE SOUTH OF SDF. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && UPDATE...13 SHORT TERM...LS LONG TERM....DK AVIATION.....13
Hazardous weather outlook, Jun 16, 10:30 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT TUE JUN 16 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1130 AM EDT TUE JUN 16 2009 /1030 AM CDT TUE JUN 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO THE OUTLOOK AREA BY MID AFTERNOON...AND INTO THE BLUEGRASS BY EARLY THIS EVENING. STRONG DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS LINE OF STORMS. IN ADDITION...SCATTERED STORMS MAY DEVELOP OUT AHEAD OF THE LINE. THESE STORMS WILL ALSO BE CAPABLE OF STRONG GUSTY WINDS AS WELL AS POSSIBLY AN ISOLATED TORNADO OR TWO. THE STORMS WILL ALSO DROP LOCALLY TORRENTIAL RAIN AND MAY LEAD TO LOCALIZED WATER ISSUES IN AREAS THAT FLOOD EASILY. THE STORMS WILL MOVE OFF TO THE EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING AND AGAIN LATE FRIDAY AND SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... AS ALWAYS...SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. 13
In the hours before
Special weather statement, Jun 16, 7:28 AM CDT, 6 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 828 AM EDT TUE JUN 16 2009 INZ084-089-090-KYZ024-025-028-161315- BRECKINRIDGE-CRAWFORD-HARDIN-HARRISON-MEADE-PERRY- 728 AM CDT TUE JUN 16 2009 ...LINE OF STRONG STORMS WITH HEAVY RAIN MOVING UP THE OHIO RIVER... AT 726 AM CDT...826 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF ENGLISH TO 5 MILES SOUTHWEST OF HARDINSBURG...MOVING EAST AT 30 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR...AND GUSTY WINDS TO 40 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR HARDINSBURG AROUND 735 AM CDT. NEAR BRANDENBURG AROUND 910 AM EDT. THESE STORMS WILL ALSO BE... NEAR MIFFLIN AROUND 835 AM EDT. NEAR ORIOLE AROUND 740 AM CDT. NEAR GRANTSBURG AROUND 845 AM EDT. NEAR RIDDLE AROUND 850 AM EDT. NEAR CURBY AROUND 855 AM EDT. NEAR WYANDOTTE AROUND 900 AM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && 13
Special weather statement, Jun 16, 1:15 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT TUE JUN 16 2009 KYZ023-024-026-027-061-062-070>073-161900- ALLEN-BRECKINRIDGE-BUTLER-EDMONSON-GRAYSON-HANCOCK-LOGAN-OHIO- SIMPSON-WARREN- 115 PM CDT TUE JUN 16 2009 ...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO AREA BETWEEN 130 AND 230 PM CDT... AT 206 PM EDT/106 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE 17 MILES SOUTHWEST OF OWENSBORO TO 12 MILES SOUTHWEST OF GREENVILLE...AND MOVING EAST AT 45 MPH. THIS WILL MOVE INTO HAWESVILLE TO HARTFORD TO MORGANTOWN TO RUSSELLVILLE BETWEEN 130 AND 200 PM CDT. WINDS OF 55 TO 65 MPH WILL OCCUR WITH THIS LINE. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR...ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && JDG
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:33 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Ohio | 27 min |
| Jun 16, 1:54 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Butler, Edmonson, Logan, Simpson and 1 more | 36 min |
| Jun 16, 2:01 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Butler, Edmonson, Grayson, Hardin, Hart | 44 min |
| Jun 16, 2:03 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Simpson | 27 min |
| Jun 16, 2:16 PM CDT | Tornado Warning | LMK | Edmonson | 29 min |
| Jun 16, 2:29 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Edmonson, Grayson, Green, Hart and 3 more | 46 min |
| Jun 16, 2:43 PM CDT | Tornado Warning | LMK | Barren, Green, Hart, Metcalfe | 32 min |
| Jun 16, 3:03 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Barren, Cumberland, Green, Hart, Metcalfe and 2 more | 42 min |
| Jun 16, 3:22 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Clinton, Cumberland, Russell, Taylor | 38 min |
| Jun 16, 3:40 PM CDT | Severe Thunderstorm Warning | LMK | Casey, Russell | 20 min |
| Jun 16, 4:21 PM CDT | Areal Flood Advisory | LMK | Jefferson, Oldham | 84 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.